Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jul 6, 2021, 4:10 PM EDT for Mecosta County, Osceola County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 6, 2021, 5:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
Counties Mecosta County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:09 PM EDT | TSTM WND GST 37 | 2 Se Hersey, MI | MESONET STATION AS071 HERSEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted.
582
WWUS83 KGRR 062010
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
410 PM EDT Tue Jul 6 2021
MIZ039-044>046-062115-
Isabella-Osceola-Mecosta-Newaygo-
410 PM EDT Tue Jul 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEWAYGO...
WESTERN ISABELLA...SOUTHERN OSCEOLA AND MECOSTA COUNTIES...
At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Big Rapids to 6
miles northwest of Mecosta to near Canadian Lakes. Movement was east
at 15 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Big Rapids... Evart... Reed City...
Mecosta... Canadian Lakes... Lake Isabella...
Remus... Millbrook... Paris...
Barryton... Hersey... Brinton...
Rodney... Sylvester... Hawkins...
Altona... Blanchard... Sears...
Chippewa Lake... Winn...
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4386 8509 4381 8508 4382 8500 4378 8494
4351 8481 4347 8526 4347 8532 4366 8542
4376 8579 4382 8568 4382 8557 4388 8556
4400 8532
TIME...MOT...LOC 2009Z 251DEG 13KT 4376 8561 4369 8533 4356 8527
$$
OSTUNOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:33 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 6, 3:33 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 333 PM EDT Tue Jul 6 2021 LATEST UPDATE... Synopsis/Discussion/Aviation/Marine .SYNOPSIS... Issued at 330 PM EDT Tue Jul 6 2021 - Slow moving front brings chance of severe weather tonight and Wednesday - Fair Weather Late Thursday with rain chances increasing over the weekend && .DISCUSSION...(This evening through next Tuesday) Issued at 330 PM EDT Tue Jul 6 2021 - Slow moving front brings chance of severe weather tonight and Wednesday Surface cold front across northern Wisconsin slowly sags south through tomorrow. Similar to last evening, we will have to monitor radar trends this evening to see if convection could overcome lack of focus for lift as well as a bit of drying/subsidence in the late afternoon/early evening as shortwave ridging moves through prior to heights falling later this evening. CAPE values are similar to last evening, with areas of greater than 4000 J/kg and wind profiles are a little stronger with around 25 to 30 knots of deep layer shear. More favorable shear environment currently across Wisconsin weakens as it translates east tonight and the Convection Allowing Models such as the HRRR show convection following a similar course, affecting the northern half of our forecast area, along and north of I-96, between roughly 8 pm and 2 am. We expect a surface low to push east across Lower Michigan on Wednesday with strong to possible severe storms in the warm sector across the southern half of the forecast area during the afternoon. Some strong storms are also possible as the trailing cold front advances through Wednesday evening. - Fair Weather Late Thursday with rain chances increasing over the weekend Surface low pulls away with showers and thunderstorms ending Thursday morning across western zones and across the east during Thursday afternoon followed by cooler and drier air for Thursday and Friday. A blocky pattern develops over the weekend with Michigan in between an upper low to our west and an upper high over the SE CONUS. As the upper low slowly moves northeast, an advancing warm front could focus showers and thunderstorms across Lower Michigan from late Sunday into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 330 PM EDT Tue Jul 6 2021 VFR conditions expected to prevail through 00Z then areas of MVFR and isolated IFR possible this evening as thunderstorms form across western Lower Michigan and slowly move southeast overnight. More thunderstorms are expected later Wednesday morning across southern Lower Michigan. West winds around 10 knots today with gusts over 30 knots near MKG possible this evening in thunderstorms. && .MARINE... Issued at 330 PM EDT Tue Jul 6 2021 Some choppy waves are expected around Big and Little Sable Points this evening with waves 2 to 4 feet and some winds gusting over 30 knots in thunderstorms through the evening. Elsewhere, winds and waves should remain in the 1 to 3 feet range. Thunderstorms are possible north of Grand Haven through the evening and then further south on Wednesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...Ostuno MARINE...Ostuno
Hazardous weather outlook, Jul 6, 5:02 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 502 AM EDT Tue Jul 6 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 502 AM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible both today and tonight, with the best chance occurring this evening and tonight between 700pm and 200am across Central Lower Michigan. A few storms may reach strong to severe levels with damaging winds being the main threat. Locally heavy rain will be possible with storms both today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are once again expected on Wednesday with the best chances occurring in the afternoon and evening along and especially south of Interstate 96. A few storms may once again reach strong to severe levels. The threat of locally heavy rain will continue both Wednesday and Wednesday night as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 502 AM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible over Lake Michigan both today and tonight. Storms will be most numerous from late this afternoon into tonight. Some storms may contain winds in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue over Lake Michigan both Wednesday and Wednesday night. Some storms Wednesday afternoon and evening may contain wind gusts in excess of 35 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Local storm report, Jul 6, 4:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST BIG RAPIDS 43.70N 85.48W
07/06/2021 E50 MPH MECOSTA MI EMERGENCY MNGR
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL
RAIN REPORTED BY EMERGENCY MANAGEMENT AND
SPOTTER.
&&
MWSSpecial weather statement, Jul 6, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
410 PM EDT Tue Jul 6 2021
MIZ039-044>046-062115-
Isabella-Osceola-Mecosta-Newaygo-
410 PM EDT Tue Jul 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEWAYGO...
WESTERN ISABELLA...SOUTHERN OSCEOLA AND MECOSTA COUNTIES...
At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Big Rapids to 6
miles northwest of Mecosta to near Canadian Lakes. Movement was east
at 15 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Big Rapids... Evart... Reed City...
Mecosta... Canadian Lakes... Lake Isabella...
Remus... Millbrook... Paris...
Barryton... Hersey... Brinton...
Rodney... Sylvester... Hawkins...
Altona... Blanchard... Sears...
Chippewa Lake... Winn...
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4386 8509 4381 8508 4382 8500 4378 8494
4351 8481 4347 8526 4347 8532 4366 8542
4376 8579 4382 8568 4382 8557 4388 8556
4400 8532
TIME...MOT...LOC 2009Z 251DEG 13KT 4376 8561 4369 8533 4356 8527
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:26 PM EDT | Special Weather Statement | GRR | Clare, Osceola | 64 min |
| Jul 6, 12:05 AM EDT | Special Weather Statement | GRR | Mecosta, Newaygo | 85 min |
| Jul 6, 12:40 AM EDT | Special Weather Statement | GRR | Montcalm | 65 min |
| Jul 6, 2:37 AM EDT | Special Marine Warning | GRR | 38 min | |
| Jul 6, 4:26 PM EDT | Special Weather Statement | GRR | Gratiot | 64 min |
| Jul 6, 6:00 PM EDT | Special Weather Statement | GRR | Gratiot | 45 min |
| Jul 6, 6:06 PM EDT | Small Craft Advisory | GRR | 9 hr | |
| Jul 6, 6:26 PM EDT | Areal Flood Advisory | GRR | Mecosta, Newaygo | 3 hr |
| Jul 6, 6:44 PM EDT | Special Marine Warning | GRR | 61 min | |
| Jul 6, 7:01 PM EDT | Special Weather Statement | GRR | Mason | 44 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.